May 29, 1999
Question from Menlo Park, California, USA:
I’m a type 1, diagnosed nearly two years ago at age 33. I’m generally in good control on MDI (multiple daily injections) of Ultralente and Humalog, with Regular for higher-fat meals. I monitor frequently (5-8 times a day). During the first year after my diagnosis I lost a lot of weight very rapidly, and my periods stopped, so my endocrinologist put me on oral contraceptives. Other than that, I’m in good health. My problem is that the amount of Ultralente I require seems to vary a lot. Some days, with the same amount of Ultralente and the same amount of exercise, food, etc., I’ll be fighting hypoglycemia all day; other days, my blood sugar will be high all day. If I readjust my dosage of Ultralente, I go back in control, but it seems that I need to make these adjustments 3-5 times a month. That means that there are several days a month when I’m out of control. What could be causing this? At first I thought that the fluctuations correlated with my menstrual cycle, but that doesn’t seem to be the case.
I believe that it is the irregular use of Ultralente insulin that is playing a major role in your blood sugar fluctuations over the days. This is happening at the same time as things such as your period’s hormonal variations and eating changes that naturally change over the same time. In theory, you should reach a plateau of blood insulin levels after some days of Ultralente shots, but actually it varies a lot depending mainly upon the variable absorption of larger insulin crystals at different sites of injection. I have been preferring NPH or lente as basal insulins in my type 1 patients and since then, the blood sugar levels behaved much better in most of them.